A still-grieving, British mother, who lost her 19-year-old daughter in 2011 to an overdose of an over-the-counter painkiller, is speaking out against an online challenge that encourages teenagers to take dangerous amounts of the drug.
Mandy Yousaf says her daughter Charlotte died from a paracetamol overdose in 2011 after the 19-year-old had broken up with her boyfriend, according to the Daily Mail. She collapsed a few days after overdosing the drug, and died in the hospital one day after the collapse, the Mirror reported.
Now Yousaf wants all teens to be aware that the so-called Paracetamol Challenge is a dangerous trend circulating on social media sites like Facebook and Instagram.
The Paracetamol Challenge purportedly is a fad in which teenagers dare one another to abuse the widely-available painkiller.
“Don't end up like my daughter did,” was her message to teenagers when she spoke to the Mirror recently.
“My daughter was here on the Monday, and by Friday she was gone,” she added.
Paracetamol is a widely-available painkiller, known more commonly in the United States as acetaminophen. It is sometimes sold under the brand name Tylenol. Taking more than the recommended daily dose of the drug can cause severe liver damage, according to Drugs.com
News of the dangerous trend first emerged after a teen in East Ayshire, Scotland, landed in the hospital after taking a dangerous dose of the drug, The Mirror reported.
In response to that incident, Alan Ward, head of schools at East Ayrshire Council, issued a statement to ITV News, warning others of the danger.
“We are urging parents to talk to their children about the potential dangers of taking paracetamol and to discourage their children from engaging in any online activity in support of this dangerous craze," Ward said in a statement.
Yousaf mirrors Ward's sentiments.
“Now you see teenagers egging each other on, and it's a peer pressure thing where they clearly don't know what they're doing,” she said.
“But it is not just teenagers we need to tell about this - it's teachers. It's parents. Everyone,” she added, saying her daughter’s death devastated her family.
“Our family do not live anymore,” Yousaf said. “We just exist. It is this worst thing that could happen to somebody.”
Experts say signs of paracetamol overdose include yellowing of the skin, loss of coordination and low blood sugar, and anyone displaying such symptoms is advised to seek medical help, according to the Mirror.
Yousaf said rapid medical intervention is important and could have even saved her daughter.
"Doctors said if Charlotte got to the hospital sooner she could have lived,” she explained. “She may have needed a transplant, but she could have lived.”
Photo Credit: Mirror